CHICAGO — The American Academy of Pediatrics has strengthened its warnings about prescribing codeine for children because of reports of deaths and risks for dangerous side effects including breathing problems.

The academy’s advice, published Monday in its medical journal, Pediatrics, mirrors warnings from the Food and Drug Administration about using codeine for kids’ coughs or pain.

Studies suggest it is still commonly prescribed by doctors and dentists despite the risks and lack of evidence that it works to relieve coughs.

Doctors and parents should choose another remedy when possible, including acetaminophen and ibuprofen for pain and simple remedies such as ice or popsicles after tonsillectomies, said Dr. Charles Cote, a Boston anesthesiologist and co-author of the report.

“Maybe a little pain is better than the alternative,” he said.

Codeine is an opiate drug once commonly used in over-the-counter cough syrups and as a painkiller, particularly after surgery. But the report notes that a rare genetic variation makes some people metabolize it too quickly, potentially resulting in excessive sleepiness and difficulty breathing.

Codeine has often been prescribed for pain relief after tonsillectomies, but the FDA has advised against this use. These operations are sometimes recommended to treat enlarged tonsils that cause sleep apnea – a common condition involving breathing pauses while sleeping.